Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 722, NWS Jackson, MS

August 27, 2003Warren County, Mississippi; Madison Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Aug 27, 2003, 4:25 PM CDT for Warren County, Mississippi; Madison Parish, Louisiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 4:25 PM CDT (21:25 UTC)
Expired
Aug 27, 2003, 4:45 PM CDT
In force
20 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Madison Parish, LA, Warren County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2901 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS54 KJAN 272125
SVRJAN
LAC065-MSC149-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON PARISH IN NORTHEAST LOUISIANA
  WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 445 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 60 TO 70 MILE AN HOUR 
  WINDS AND PENNY SIZED HAIL...OVER VICKSBURG.  THE STORM WAS MOVING 
  NORTHWEST AT 10 MPH.  WIND DAMAGE WAS REPORTED WITH THIS STORM 
  AROUND THE BEACHWOOD COMMUNITY.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR VICKSBURG AT 430 PM CDT
  BE NEAR DELTA...MOUND AT 445 PM CDT

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.  THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN JACKSON.


LAT...LON 3233 9108 3246 9097 3241 9080 3235 9070
          3219 9087

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:12 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 27, 3:12 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CDT WED AUG 27 2003

WE HAVE HAD A HARD TIME GETTING CONVECTION GOING THE PAST FEW
AFTERNOONS...BUT NOT SO TODAY. THE PRIMARY DIFFERENCE WITH THE
ENVIRONMENT COMPARED TO YESTERDAY IS PRESENCE OF A MUCH WEAKENED
HIGH PRESSURE SYSTEM OVERHEAD. ADDITIONALLY...A WEAK MID LEVEL
TROUGH...WHICH MARKS THE SOUTHERN AND EASTERN EXTENT OF THE
WESTERLIES...IS LINED UP JUST TO THE EAST OF THE MS RIVER.
THUNDERSTORMS THUS FAR HAVE BEEN MOST NUMEROUS OVER CENTRAL MS WITH
INITIATION OCCURRING RAPIDLY EARLIER THIS MORNING ALONG A MARKED
DIFF HEATING BOUNDARY. RELATIVELY STEEP LAPSE RATES AND VERY HIGH
(MID/UPPER 70S) BL DEWPOINTS HAVE ALLOWED SOME STORMS TO PULSE TO
SEVERE LEVELS. THE MAIN RISK FROM THIS ACTIVITY THROUGH THE REST OF
THE AFTERNOON WILL BE WIND DAMAGE FROM WET MICROBURSTS. ACTIVITY
SHOULD SPORADICALLY FILL IN ELSEWHERE ACROSS THE CWA BEFORE EVENING
WITH MOST OF THE PRECIPITATION EXPECTED TO END BEFORE MIDNIGHT.
LEAVING 20 POPS IN NW ZONES AFTER MIDNIGHT TO GUARD AGAINST
INFLUENCE OF PREVIOUSLY MENTIONED TROUGH AXIS JUST TO THE WEST.
GIVEN LOCALLY HEAVY RAIN AMOUNTS THIS AFTERNOON THE DEVELOPMENT OF
PATCHY FOG IS POSSIBLE LATER TONIGHT. I WILL LET THE EVENING SHIFT
HANDLE SPECIFICS OF THIS WITH THEIR UPDATE.

THE NEXT FEW DAYS LOOK QUITE SIMILAR TO THE PATTERN SEEN ACROSS THE
LOWER MISSISSIPPI VALLEY TODAY. A MID LEVEL TROUGH AXIS WILL REMAIN
OFF TO THE WEST OF THE MS RIVER AND SEND MINOR IMPULSES OVERHEAD.
THERE WILL ALSO BE ANOTHER UPPER LEVEL DISTURBANCE IN THE GULF OF
MEXICO MOVING TOWARD THE CENTRAL GULF COAST.  EXPECTING THE SEA
BREEZE TO BE ACTIVE THROUGH FRIDAY AND OUTFLOW SHOULD PROPAGATE INTO
FAR SOUTHERN ZONES AND ENHANCE CONVECTION DURING THE MID/LATE
AFTERNOON. CONSEQUENTLY...WENT 40 POPS SOUTH AND EAST WITH 30S WEST
AND NORTH. STORMS WILL HAVE A SLIGHT POTENTIAL FOR SEVERE WX THROUGH
WET MICROBURSTS. FORTUNATELY...LOWERING HEIGHTS AND MORE CLOUDS WILL
KEEP HIGHS LIMITED TO THE LOWER 90S ALTHOUGH HUMIDITY LEVELS WILL
REMAIN VERY HIGH.

EXTENDED...
COMPUTER PROBLEMS AT NCEP RESULTED IN LATE...LACKING...OR SOMEWHAT
DUBIOUS MODEL OUTPUTS WITH WHICH TO EXAMINE THE EXTENDED FORECAST.
I AM CONFIDENT THAT TROUGHING IN THE MIDDLE OF THE COUNTRY WILL
INCREASE BY SATURDAY WITH MORE IMPULSES CLIPPING THE REGION. THIS
UPPER LEVEL ENERGY WILL FORCE A FRONT INTO AR/NORTHERN MS BY
AFTERNOON. THE AMOUNT OF FORCING ALONG THIS FRONT IS IN QUESTION AND
NOW IT APPEARS THE FEATURE MAY STALL ACROSS THE MIDDLE OF MS FOR
SOME TIME. KEPT CHANCE POPS EVERYWHERE TO COVER THIS SCENARIO
THROUGH THE FIRST OF NEXT WORK WEEK. FRONTAL POSITIONING AND/OR
STRENGTH IS VERY UNCERTAIN BY TUESDAY BUT STRONG SOUTHERLY FLOW
WILL PERSIST SO CHANCE DAYTIME POPS CONTINUED.

TEMPS KEPT NEAR SEASONAL NORMS THROUGH THE EXTENDED...NEAR 90 HIGHS
AND UPPER 60S TO LOWER 70S LOWS.

FINALLY...WANT TO REMIND EVERYONE THIS IS THE HEART OF THE HURRICANE
SEASON...DESPITE THE RECENT INACTIVITY IN THE GULF AND ATLANTIC. BY
THIS WEEKEND UPPER LEVEL HIGH PRESSURE WILL SHIFT INTO THE WESTERN
ATLANTIC...RESULTING IN A MUCH MORE FAVORABLE SCENARIO FOR TROPICAL
SYSTEMS IN THE CARIBBEAN AND ATL BASIN. NO WELL DEVELOPED SYSTEMS
ARE BEING MONITORED ATTM...BUT SEVERAL DISTURBANCES HAVE THE
POTENTIAL FOR GROWTH OVER THE NEXT FEW DAYS.

JAN BB 072/090 072/091 073 50332
    BBBBB 091/072 090/072 090/072 090/072 088 42333232333
MEI BB 071/091 071/091 071 50343
    BBBBB 091/072 090/070 090/072 090/072 089 43333232333=

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

50/BRYANT
Hazardous weather outlook, Aug 27, 2:27 PM CDT, 1 hour 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281927-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
ARKANSAS...CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA THROUGH
TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE FOR AREAS ALONG
AND NORTH OF INTERSTATE 20. STRONG WINDS...HEAVY RAIN AND HAIL
WILL BE POSSIBLE.

HEATING...MOISTURE AND INSTABILITY ALONG WITH AN UPPER LEVEL
DISTURBANCE WILL HELP MAINTAIN THUNDERSTORMS THROUGH THIS
EVENING. WIND GUSTS TO 60 MPH...HAIL AND VERY HEAVY RAIN WILL BE
POSSIBLE. THUNDERSTORMS WILL BEGIN TO DECREASE SHORTLY AFTER
SUNSET.

...FLOODING...
SOUTHERLY WINDS CONTINUE TO BRING A STEADY FLOW OF MOISTURE INTO
THE REGION. ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP THIS
EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. RAINFALL
AMOUNTS WILL RANGE FROM 1 TO 3 INCHES WITH ISOLATED AMOUNTS NEAR
4 INCHES. WITH THE GROUND BEING DRY FOR MOST OF THE AREA...HEAVY
RAIN MAY CAUSE RAPID RUNOFF. PONDING OF WATER ON ROADWAYS...AS
WELL AS MINOR FLOODING OF SMALL CREEKS...STREAMS...CULVERTS AND
OTHER LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A WEAK COLD FRONT
MOVES INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER THE NORTHWEST SECTIONS OF THE AREA AND CONTINUE TO SPREAD
SOUTH AND EAST. WITH WARM...MOIST AND UNSTABLE AIR EXPECTED TO
REMAIN OVER THE AREA THROUGH THE WEEKEND...A FEW STRONG STORMS
WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 27, 4:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    GRENADA                   MS   WIND DAMAGE
08/27/03   GRENADA                        POWERLINES REPORTED DOWN
                                          BY GRENADA CIVIL
                                          DEFENSE.

0235 PM    GRENADA                   MS   FLOODING
08/27/03   GRENADA                        6 INCHES OF WATER
                                          COVERING FAIRGROUND ROAD.
                                          REPORTED BY GRENEDA CIVIL
                                          DEFENSE.

0245 PM                              MS   WIND DAMAGE
08/27/03   NESHOBA                        A FEW TREES DOWN ACROSS
                                          HWY 395 IN NORTHERN
                                          NESHOBA COUNTY. REPORTED
                                          BY NESHOBA COUNTY
                                          SHERRIFS OFFICE.

0300 PM                              MS   WIND DAMAGE
08/27/03   ATTALA                         A FEW TREES DOWN ON HWY
                                          19 IN SE ATTALA COUNTY.
                                          REPORTED BY KOSCIUSKO
                                          PD.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:06 PM CDTSevere Thunderstorm WarningJANYazoo29 min
Aug 27, 1:22 PM CDTSevere Thunderstorm WarningJANMadison43 min
Aug 27, 1:42 PM CDTFlash Flood WarningJANGrenada118 min
Aug 27, 1:46 PM CDTSevere Thunderstorm WarningJANYazoo29 min
Aug 27, 1:54 PM CDTSevere Thunderstorm WarningJANGrenada36 min
Aug 27, 2:06 PM CDTSevere Thunderstorm WarningJANMadison24 min
Aug 27, 2:14 PM CDTSevere Thunderstorm WarningJANNeshoba41 min
Aug 27, 2:55 PM CDTSevere Thunderstorm WarningJANAttala45 min
Aug 27, 2:59 PM CDTSevere Thunderstorm WarningJANHolmes46 min
Aug 27, 3:21 PM CDTFlash Flood WarningJANAttala119 min
Aug 27, 3:35 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha60 min
Aug 27, 4:08 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower27 min
Aug 27, 4:38 PM CDTSevere Thunderstorm WarningJANBolivar37 min
Aug 27, 5:00 PM CDTSevere Thunderstorm WarningJANCopiah50 min
Aug 27, 5:13 PM CDTSevere Thunderstorm WarningJANFranklin42 min
Aug 27, 5:23 PM CDTSevere Thunderstorm WarningJANClaiborne27 min
Aug 27, 5:25 PM CDTSevere Thunderstorm WarningJANHinds40 min
Aug 27, 6:18 PM CDTSevere Thunderstorm WarningJANTensas37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.